Oklahoma, 2009

Flash Flooding in Oklahoma, September 9 to 10, 2009

September 9 to 10, 2009 · NWS TSA · 7 events in 5 counties and zones

Heavy rain caused flash flooding across a large part of northeast Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Heavy rain caused flash flooding across a large part of northeast Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 9, 8:22 PM CST, 22 minutes earlier.

Area forecast discussion, Sep 9, 8:22 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
922 PM CDT WED SEP 9 2009

.DISCUSSION...
GRIDS ARE IN DECENT SHAPE AND SEE NO SIGNIFICANT CHANGES AT THIS TIME
SO WILL NOT UPDATE FORECAST THIS EVENING.

STRONG THUNDERSTORMS CONTINUE TO FIRE ALONG A COMBINATION WEAK
SURFACE FRONT AND OUTFLOW BOUNDARY THAT RUNS ROUGHLY FROM NEAR
BENTONVILLE ARKANSAS SOUTHWEST TO JUST SOUTH OF TULSA AND TO
OKLAHOMA CITY.

THIS BOUNDARY IS SAGGING SOUTH WITH TIME AND EXPECT THE MORE NUMEROUS
SHOWERS AND THUNDERSTORMS TO CONTINUE OVERNIGHT ALONG THIS BOUNDARY
WHERE THE HIGHEST POPS ARE FORECAST. LIGHT UPPER LEVEL WINDS ARE
PREVENTING SEVERE WEATHER BUT ALLOWING THE STORMS TO PRODUCE HIGHLY
LOCALIZED ONE TO TWO INCHES OF RAIN IN VERY SHORT PERIODS OF TIME.

THIS COMBINATION OF SLOW STORM MOVEMENT AND SMALL CORES OF HEAVY
RAINFALL ARE EXPECTED TO CONTINUE INTO THE EARLY MORNING HOURS.

AN EXAMPLE OF HOW LOCALIZED THE RAINFALL HAS BEEN WAS AT THE
NATIONAL WEATHER SERVICE OFFICE IN TULSA THAT MEASURED 1.09 INCH
OF OF RAIN...ONE INCH FELL IN JUST 18 MINUTES. ONLY 3.5 MILES AWAY...AT
TULSA INTERNATIONAL AIRPORT...A TRACE OF RAIN WAS REPORTED.

MUCH OF TULSA SOUTH OF INTERSTATE 244 SAW AROUND AN INCH OR
MORE OF RAIN THIS EVENING. HIGHER AMOUNTS HAVE BEEN INDICATED BY RADAR
AND THE HIGHEST MEASURED AMOUNT WAS AT INOLA MESONET SITE WITH 1.57 INCHS
THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 632 PM CDT WED SEP 9 2009/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
TWO SURFACE BOUNDARIES OVER THE AREA THIS EVENING...THE FIRST
LOCATED A LITTLE NORTH OF I-40...THE SECOND ACROSS FAR SOUTHERN
OKLAHOMA. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH ABOUT 02Z
NEAR THESE BOUNDARIES AND WILL BE IMPACTING KTUL/KRVS SITES AT
VALID TIME OF 00Z. EXPECT A LULL IN ACTIVITY BEFORE MORE
WIDESPREAD THUNDERSTORMS DEVELOP NEAR THESE BOUNDARIES AFTER 06Z.
AFTER THIS TIME MANY AREAS WILL SEE MVFR TO OCCASIONAL IFR
CEILINGS THROUGH MID MORNING. RAIN CHANCES WILL DECREASE IN
NORTHERN AREAS WITH FOCUS FOR CONVECTION SHIFTING SOUTH OF I-40
THURSDAY AFTERNOON.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...14
LONG TERM....15
Hazardous weather outlook, Sep 9, 4:01 PM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
501 PM CDT WED SEP 9 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
435 PM CDT WED SEP 9 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
MOIST AND SOMEWHAT UNSTABLE AIR REMAINS OVER THE REGION WITH
FOCUS SHIFTING SOUTHWARD THIS EVENING. A FEW STORMS WILL CONTINUE
TO FIRE BUT LACKING UPPER LEVEL SUPPORT MOST STORMS WILL FORM AND
DISSIPATE FAIRLY QUICKLY THIS EVENING WITH BOUNDARY FROM DIURNAL
HEATING IN NORTHEAST OKLAHOMA BECOMING VERY DIFFUSE DURING THE
EVENING. ANOTHER CONVECTIVE COMPLEX IS EXPECTED TO FORM SOUTH
OF LAST NIGHTS ALONG OR SOUTH OF INTERSTATE 40. BUT...WITH
A MUCH WEAKER LOW LEVEL JET AND RAIN AMOUNTS ARE EXPECTED TO BE
MUCH LESS AND IN AREAS THAT DID NOT RECEIVE HEAVY RAIN LAST NIGHT.
A FEW STORMS COULD BE MARGINALLY SEVERE WITH WINDS AND HAIL BEING
THE MORE OBVIOUS THREATS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH EARLY NEXT WEEK
WITH A CONTINUED WARM...MOIST AND UNSTABLE AIRMASS OVER THE REGION.
THE THREAT OF HEAVY RAIN AND POSSIBILITY OF FLASH AND/OR RIVER
FLOODING WILL CONTINUE TO BE OF A CONCERN.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Sep 9, 4:31 PM CST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
531 PM CDT WED SEP 9 2009

OKZ060-064-092300-
CREEK OK-TULSA OK-
531 PM CDT WED SEP 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     EASTERN CREEK AND TULSA

AT 531 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SAPULPA...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...TULSA...GRAY...JENKS...GLENPOOL...KIEFER...
KELLYVILLE AND SAPULPA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3616 9597 3586 9594 3591 9622 3610 9624
TIME...MOT...LOC 2231Z 282DEG 9KT 3600 9613
Special weather statement, Sep 9, 4:51 PM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
551 PM CDT WED SEP 9 2009

OKZ067-092330-
WAGONER OK-
551 PM CDT WED SEP 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 630 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     SOUTHERN WAGONER

AT 551 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF CHOSKA...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...CHOSKA...PORTER AND REDBIRD.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3597 9556 3584 9549 3581 9564 3584 9565
      3586 9565 3586 9567 3592 9570
TIME...MOT...LOC 2251Z 251DEG 9KT 3586 9563
Local storm report, Sep 9, 5:42 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
642 PM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HEAVY RAIN       TULSA                   36.13N 95.92W
09/09/2009  E1.00 INCH       TULSA              OK   NWS EMPLOYEE

            STEET FLOODING AT RIVERSIDE AND JUST SOUTH OF 101ST
            STREET DUE TO AROUND ONE INCH OF RAINFALL IN A HALF HOUR

&&

JDS
Special weather statement, Sep 9, 5:58 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
658 PM CDT WED SEP 9 2009

OKZ060-066-067-070-100030-
MUSKOGEE OK-OKMULGEE OK-TULSA OK-WAGONER OK-
658 PM CDT WED SEP 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 730 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OKMULGEE...WESTERN WAGONER AND TULSA

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN MUSKOGEE

AT 658 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BROKEN ARROW TO 3 MILES SOUTHWEST OF STONEBLUFF
TO 2 MILES SOUTHWEST OF BALD HILL...MOVING EAST AT 15 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...TULSA...
BALD HILL...HECTORVILLE...LEONARD...BIXBY...BROKEN ARROW...CHOSKA...
STONEBLUFF...REDBIRD...COWETA...ONETA...JAMESVILLE AND HASKELL.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH...ALONG WITH VERY HEAVY RAINFALL. RESIDENTS IN THESE AREAS
SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ALERT IS
UPGRADED TO A WARNING.

LAT...LON 3611 9557 3584 9555 3564 9567 3567 9600
      3589 9596 3609 9592
TIME...MOT...LOC 2358Z 275DEG 12KT 3605 9576 3585 9575
          3572 9586
Local storm report, Sep 9, 6:28 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
728 PM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HEAVY RAIN       TULSA                   36.13N 95.92W
09/09/2009  M1.00 INCH       TULSA              OK   NWS EMPLOYEE

            MEASURED AN INCH OF RAINFALL IN 18 MINTUES AT THE NWS
            OFFICE

&&

DMJ
Special weather statement, Sep 9, 7:43 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
843 PM CDT WED SEP 9 2009

OKZ064-100215-
CREEK OK-
843 PM CDT WED SEP 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     WESTERN CREEK

AT 844 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SHAMROCK...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SHAMROCK AND DRUMRIGHT.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3608 9649 3583 9640 3582 9641 3578 9661
      3585 9663 3602 9663
TIME...MOT...LOC 0144Z 229DEG 9KT 3589 9658

The radar

The Tulsa radar (KINX), 42 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Mayes

When
September 9, 8:44 PM CST to September 10, 4:00 AM CST
Where
Mayes County, 3 mi N of Salina to 3 mi W of Salina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.343, -95.150

Heavy rain caused multiple creeks to flow out of their banks creating flash flooding in Salina. One intersection of Highway 82 had to be closed. The flash flood caused multiple water rescues to be performed.

Flash Flood, Delaware

When
September 9, 9:50 PM CST to September 10, 1:00 AM CST
Where
Delaware County, 8 mi W of Jay to 8 mi WSW of Jay
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.420, -94.944

Heavy rain caused the intersection of Highway 20 and Highway 28 to be closed due to high water.

Flash Flood, Delaware

When
September 10, 12:00 AM CST to 4:00 AM CST
Where
Delaware County, 3 mi N of Colcord to 3 mi W of Colcord
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.313, -94.680

Heavy rain caused a road leading into Colcord to be closed due to high water.

Flash Flood, Cherokee

When
September 10, 6:01 AM CST to 7:00 AM CST
Where
Cherokee County, 1 mi S of Tahlequah to 4 mi SW of Tahlequah
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.906, -94.970

Heavy rain caused water to flow over a road south of Tahlequah.

Flash Flood, Muskogee

When
September 10, 6:02 AM CST to 10:00 AM CST
Where
Muskogee County, 2 mi N of Oktaha to 2 mi W of Oktaha
Cause
Heavy Rain
Reported by
Post Office
Coordinates
35.609, -95.480

Heavy rain caused severe street flooding in a few blocks of Oktaha. Several county roads around Oktaha were also flooded causing postal service to be disrupted.

Flash Flood, Nowata

When
September 10, 8:00 AM CST to 11:00 AM CST
Where
Nowata County, 3 mi E of Lenapah to 5 mi SE of Lenapah
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.850, -95.576

Heavy rain caused portions of Highway 10 to be closed due to high water.

Flash Flood, Muskogee

When
September 10, 8:17 AM CST to 10:15 AM CST
Where
Muskogee County, 3 mi N of Wainwright to 3 mi W of Wainwright
Cause
Heavy Rain
Reported by
Post Office
Coordinates
35.663, -95.570

Heavy rain caused county roads near Wainwright to be covered by water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197055, 197056, 197057, 197058, 197059, 197060, 197061.